Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Jill Kosiba

Side Effect of Lorazepam?

Recommended Posts

Hello, 

I was officially diagnosed with PD on 10/23. Prior to being diagnosed, my primary care doctor prescribed Lorazepam .5 mg as needed, which ended up being every evening to help me sleep since I get such severe tightness in my left leg and groin area. Since dx, I have been on one CL 25/100 in the morning, and Pramipexole .125 mg 3 times a day (titrated from 1 in the morning for the first 3 days, then 2, etc.) Just today, I've finally started to feel some significant impact of the PD meds, especially in the morning, which makes me think perhaps the CL is doing me the most good. 

The question I have is related to a feeling of pressure that I get near my ears, jaw or upper neck area...especially when driving or using my exercise bike. Usually, I don't feel it much during other normal activity or rest. This sensation started before the PD meds and continues. Could this be a side effect of the Lorazepam?? I've heard it can happen when you are in withdrawal, but I've been regularly taking .5mg a day. For a short period, I would occasionally take an additional tablet during the day if I was feeling particularly anxious (with the okay of my doctor) but I haven't needed to for a few weeks. Also, I have heard that Ativan may not be the best option along with PD meds. I would also appreciate any suggestions on things that would help with sleep. Thank you!! 

Share this post


Link to post
Share on other sites

Jill,

This untoward effect could fall under muscle and/ or joint pain. I would also consider it an untoward effect of Lorazepam. I am not a fan of Lorazepam because the half-life is between 6.3 and and to all metabolites (even lorazepam) would take 18 to 24 hours. To me, this is a very long time to stay in the system and possibly have many medication and system issues. Also, this class of medications are called benzodiazepines and all have different half-lives.

I prefer Xanax over Lorazepam because it's half-life is 6.3 to 26.9 hours. At first glance it may appear in line with Lorazepam. What you have to consider that the 26.9 hours. The actual Xanax active ingredient is out betwee 8.9 and 11.3 hours.

As far as the face pain could be due to a variety things. A friend of mine who is a dentist said that MOST people bring their teeth, but will tell you they don't. He said that i did, so i put him to the test. He wanted me to only chew sugar free gum, and only when I'm working, working around the house (my wife and i are renovating oir "Florida" room (which in Michigan is called a walk in freezer) exercising, riding my bike, driving, and driving.

Let me remind you that 6 months ago he took impressions,  he took impressions that day, and would take them in 6 months. That 6 months ended last Wednesday November 6th and I went in for the re-check. I was blown away at the results. My grinding was, for the most gone. Most of it happened at night (so i bought a moth guard for use at night times). He also told me that driving and shopping were the 2 worst causes of grinding because  (1) we can't yell at people in the store, and (2) you grit your teeth when you are driving because you know you NEED that car and are very possessive, and grind our teeth instead of road raging.

In closing, your Dr. May want to try some sort of antidepressant, which can help, but I would rather see a low strength Xanax (probable 0.25mg) and have your Dr. can adjust it if needed.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Thank you so much for your thoughtful response! I will discuss the possibility of Xanax with my doctor - it sounds like a better option. Ultimately, I'd like to not rely on any medication to help me sleep, but I love my sleep; could have easily traded lives with a bear if given the option! I definitely bite my tongue in my sleep, so I'm sure there's a chance I grind my teeth too! I'm overdue for a dentist visit and will have to discuss that with them. The feeling of pressure in my head hasn't been as frequent recently, so that's good news. 

Good luck with the "Florida" room!  I can relate to the cold - we have our woodstove going here in MA right now.  :)

Share this post


Link to post
Share on other sites

Jill,

Sleep is so important for everyone,  but especially for people with PD. Sleep is the only time the dopamine cells we have are able to replenish themselves. This is because we don't move much, therefore our muscles don't use up as much dopamine. 

I'm glad I could help and please keep me posted.

Share this post


Link to post
Share on other sites

Also, if you take benzos for a long period of time, you will likely develop "tolerance withdrawals", meaning you need to take a higher dose just to maintain the same benefit you received from the earlier dosage. If you look at the withdrawal side effects of quitting benzos entirely, then compare them to some of the symptoms you are experiencing in general after a long period of taking benzos, you can usually find a direct correlation.

Share this post


Link to post
Share on other sites

Musician,

Thanks for adding to this topic, I did forget to add it.

Besides benzodiazepines, like Xanax and Ativan, this effect can also happen with pain medications like codeine, oxycodone, oxycontin, hydrocodone, morphine, hydromorphone, oxymorphone. Certain muscle relaxers like Some ans Zanaflex can also fall into having the same issue.

The scariest part is when I see someone on all 3 classes of medications together.

Thanks again musician.

I hope this helped and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×